Title: Should we give flumazenil for benzodiazepines overdose cases?
Posted: by Badria Alhatali, MD. on 29/9/2015


Physicians always have this question whether to give flumazenil or not in a benzodiazepines 
overdose? Flumazenil is generally avoided and not recommended by most of the toxicologists in 
cases of benzodiazepines overdose due to the serious adverse events associated with its use such 
as seizures and cardiac arrhythmias. Also, flumazenil showed inconsistent reversal of respiratory 
depression. 
A recent systematic review and meta-analysis of randomized trials showed that the use of 
flumazenil in a population admitted at the emergency department with known or suspected 
benzodiazepine intoxication is associated with a significant increased risk of serious adverse 
events compared with placebo. In this review, thirteen trials with a total of 994 randomized 
patients were included. Adverse events (AE) were significantly more common in the flumazenil 
group with a risk ratio of 2.85. The most common AEs were agitation and gastrointestinal 
symptoms, whereas the most common serious AEs were supraventricular arrhythmia and 
convulsions.
As a conclusion, flumazenil should not be used routinely, and the harms and benefits should be 
considered carefully in every patient. 


Penninga EL, et al. Adverse events associated with flumazenil treatment for the management of 
suspected benzodiazepine intoxication - a systematic review with meta-analyses of randomised 
trials. Basic Clin Pharmacol Toxicol 2015 Jun 19. Epub ahead of print. [PMID 26096314]




Hyperammonemia with Normal LFT's – Think of Valproic Acid Overdose!

Valproic Acid can raise the serum ammonia level significantly without hepatic dysfunction. Consider valproic acid overdose in the somnolent patient with an elevated serum ammonia level and normal liver function tests. Valproic-acid-induced hyperammonemic encephalopathy is characterized by an acute onset of impaired consciousness, focal neurologic symptoms, and increased seizure frequency.

 
Many case studies and retrospective analyses provided evidence for the benefit of L-carnitine as a treatment to improve survival rate from valproic acid overdose. L-carnitine is considered safe and there are no known contraindications. The recommended dose for the treatment of valproic acid overdose is a bolus of 100 mg/kg intravenously, followed by infusions of 50 mg/kg (to a maximum of 3 g per dose) every 8 hours continuing until ammonia levels tends down and the patient demonstrates signs of clinical improvement.

 

References:

(1) Rigamonti A, et al. J Clin Neurosci 2013 Oct 8. [Epub ahead of print]

(2) Mock CM, et al. Am J Health Syst Pharm 2012 Jan 1;69(1):35-9.

(3) Perrott J, et al. Ann Pharmacother 2010 Jul-Aug;44(7-8):1287-93.

(4) Lheureux PE, et al. Clin Toxicol (Phila) 2009 Feb;47(2):101-11.



By Dr Badriya Al Hattali

Clinical Toxicology Pearls 

CARE FOR THE HOSPITALIZED PATIENT (REQUIRING HOSPITALIZATION FOLLOWING A HYDROCARBON EXPOSURE)

-For pulmonary involvement oxygen supplement and humidity are recommended.
-Due to myocardial irritability, sympathomimetic drugs should be avoided.
-Antibiotics are recommended if there is evidence of infection, determined as a recurrence of fever after the expected fever of the pneumonitis subsides.

-If patient is placed on a respirator, consider use of antibiotics for aspiration pneumonia and staphylococcus pneumonia.
-Present evidence does not support the use of corticosteroids.
-Infiltrates on chest radiographs may take 1 - 6 weeks to resolve fully; waxes and polishes may take even longer.
-Management of CNS, liver, renal, etc. involvement is supportive
-Give B2-specific bronchodilators (recognizing that increased myocardial irritability is likely to be present) when bronchospasm is present.